Mathematische Zeitschrift

, Volume 286, Issue 3–4, pp 919–949 | Cite as

Rigidity for \(C^1\) actions on the interval arising from hyperbolicity I: solvable groups

  • C. Bonatti
  • I. Monteverde
  • A. Navas
  • C. RivasEmail author


We consider Abelian-by-cyclic groups for which the cyclic factor acts by hyperbolic automorphisms on the Abelian subgroup. We show that if such a group acts faithfully by \(C^1\) diffeomorphisms of the closed interval with no global fixed point at the interior, then the action is topologically conjugate to that of an affine group. Moreover, in case of non-Abelian image, we show a rigidity result concerning the multipliers of the homotheties, despite the fact that the conjugacy is not necessarily smooth. Some consequences for non-solvable groups are proposed. In particular, we give new proofs/examples yielding the existence of finitely-generated, locally-indicable groups with no faithful action by \(C^1\) diffeomorphisms of the interval.


Actions on 1-manifolds Solvable groups Rigidity Hyperbolicity \(C^1\) diffeomorphisms 

Mathematics Subject Classification

20F16 22F05 37C85 37F15 



We thank L. Arenas and A. Zeghib for useful discussions related to Sects. 5 and 1.3, S. Matsumoto and A. Wilkinson for their interest on this work, and the anonymous referee for pointing out to us an error in the original version of this work as well as several points to improve. All the authors were funded by the Center of Dynamical Systems and Related Fields  (Anillo Project 1103, CONICYT), and would also like to thank UCN for the hospitality during the VIII Dynamical Systems School held at San Pedro de Atacama (July 2013), where this work started taking its final form. C. Bonatti would like to thank Chicago University for its hospitality during the stay which started his interest on this subject. I. Monteverde would like to thank Univ. of Santiago for the hospitality during his stay in July 2013, and acknowledges the support of PEDECIBA Matemática, Uruguay. A. Navas would like to thank Univ. of Bourgogne for the hospitality during different stages of this work, and acknowledges the support of the FONDECYT Project 1120131. C. Rivas acknowledges the support of the CONICYT Inserción Project 79130017.


  1. 1.
    Asaoka, M.: Rigidity of certain solvable actions on the sphere. Geom. Topol. 16, 1835–1857 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bieri, R., Strebel, R.: Almost finitely presented solvable groups. Comment. Math. Helvetici 53, 258–278 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bleak, C.: An algebraic classification of some solvable groups of homeomorphisms. J. Algebra 319(4), 1368–1397 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bonatti, C.: Feuilletages proches d’une fibration. Braz. Math. Society, Ensaios Matemáticos (1993)Google Scholar
  5. 5.
    Bonatti, C.: Un point fixe commun pour des difféomorphismes commutants de \({\rm S}^2\). Ann. Math. 129, 61–69 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bonatti, C., Guelman, N.: Smooth conjugacy classes of circle diffeomorphisms with irrational rotation number. Fund. Math. 227, 129–162 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Burslem, L., Wilkinson, A.: Global rigidity of solvable group actions on \({\rm S}^1\). Geom. Topol. 8, 877–924 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Calegari, D.: Nonsmoothable, locally indicable group actions on the interval. Algebr. Geom. Topol. 8(1), 609–613 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cantwell, J., Conlon, L.: An interesting class of \(C^1\) foliations. Topol. Appl. 126(1–2), 281–297 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Castro, G., Jorquera, E., Navas, A.: Sharp regularity for certain nilpotent group actions on the interval. Math. Ann. 359, 101–152 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Cohen, S.: The group of translations and positive rational powers is free. Quart. J. Math. Oxford Ser. 46(181), 21–93 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Deroin, B., Kleptsyn, V., Navas, A.: Sur la dynamique unidimensionnelle en régularité intermediaire. Acta Math. 199, 199–262 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Farb, B., Franks, J.: Groups of homeomorphisms of one-manifolds III: nilpotent subgroups. Ergodic Theory Dyn. Syst. 23(5), 1467–1484 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Farb, B., Mosher, L.: Quasi-isometric rigidity of the solvable Baumslag–Solitar groups, II. Invent. Math. 137, 613–649 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Fathi, A., Herman, M.: Existence de difféomorphismes minimaux. Dynamical systems, Vol. I Warsaw. Astérisque 49, Soc. Math. France, Paris (1977), 37–59Google Scholar
  16. 16.
    Fayad, B., Katok, A.: Constructions in elliptic dynamics. Ergodic Theory Dynam. Syst. 24, 1477–1520 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Ghys, É.: Sur les groupes engendrés par des difféomorphismes proches de l’identitité. Bull. Soc. Bras. Mat. 24(4), 137–178 (1993)CrossRefzbMATHGoogle Scholar
  18. 18.
    Ghys, É., Sergiescu, V.: Sur un groupe remarquable de difféomorphismes du cercle. Comment. Math. Helv. 62, 185–239 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Guelman, N., Liousse, I.: \(C^1\)-actions of Baumslag–Solitar groups on \({\rm S}^1\). Algebr. Geom. Topol. 11, 1701–1707 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Herman, M.: Sur la conjugaison différentiable des difféomorphismes du cercle à des rotations. Publ. Math. l’IHÉS 49, 5–233 (1979)CrossRefzbMATHGoogle Scholar
  21. 21.
    Jorquera, E., Navas, A., Rivas, C.: Sharp regularity for arbitrary actions of nilpotent groups on the interval: the case of \(N_4\). Ergodic Theory Dynam. Systems (to appear)Google Scholar
  22. 22.
    Kodama, H., Matsumoto, S.: Minimal \(C^1\)-diffeomorphisms of the circle which admit measurable fundamental domains. Proc. AMS 141(6), 2061–2067 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    McCarthy, A.: Rigidity of trivial actions of abelian-by-cyclic groups. Proc. Am. Math. Soc. 138(4), 1395–1403 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Muller, M.: Sur l’approximation et l’instabilité des feuilletages. Unpublished text (1982)Google Scholar
  25. 25.
    Navas, A.: Sur les rapprochements par conjugaison en dimension 1 et classe \(C^1\). Compos. Math. 150, 1183–1195 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Navas, A.: On centralizers of interval diffeomorphisms in critical (intermediate) regularity. J. d’Anal. Math. 121, 21–30 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Navas, A.: Groups of circle diffeomorphisms. Chicago Lect. Math., University of Chicago Press (2011)Google Scholar
  28. 28.
    Navas, A.: A finitely generated, locally indicable group with no faithful action by \(C^1\) diffeomorphisms of the interval. Geom. Topol. 14, 573–584 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Navas, A.: On the dynamics of left-orderable groups. Ann. Inst. Fourier (Grenoble) 60(5), 1685–1740 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Navas, A.: Growth of groups and diffeomorphisms of the interval. Geom. Funct. Anal. 18(3), 988–1028 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Navas, A.: Groupes résolubles de difféomorphismes de l’intervalle, du cercle et de la droite. Bull. Braz. Math. Soc. 35(1), 13–50 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Navas, A.: Quelques groupes moyennables de difféomorphismes de l’intervalle. Bol. Soc. Mat. Mex. 10, 219–244 (2004)Google Scholar
  33. 33.
    Pixton, D.: Nonsmoothable, unstable group actions. Trans. AMS 229, 259–268 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Plante, J.: On solvable groups acting on the real line. Trans. AMS 278, 401–414 (1983)CrossRefzbMATHGoogle Scholar
  35. 35.
    Rivas, C.: On spaces of Conradian group orderings. J. Gr. Theory 13(3), 337–353 (2010)MathSciNetzbMATHGoogle Scholar
  36. 36.
    Shinohara, K.: On the minimality of semigroup actions on the interval which are \(C^1\)-close to the identity. Proc. Lond. Math. Soc. 109, 1175–1202 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Shub, M., Sullivan, D.: Expanding endomorphisms of the circle revisited. Ergodic Theory Dynam. Syst. 5, 285–289 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Thurston, W.: A generalization of the Reeb stability theorem. Topology 13, 347–352 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Tsuboi, T.: Homological and dynamical study on certain groups of Lipschitz homeomorphisms of the circle. J. Math. Soc. Japan 47(1), 1–30 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Tsuboi, T.: \(G_1\)-structures avec une seule feuille. Asterisque 116, 222–234 (1984)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Univ. de BourgogneDijonFrance
  2. 2.Univ. de la RepúblicaSaltoUruguay
  3. 3.USACHSantiagoChile

Personalised recommendations